Alert archive / North Carolina / Wind Advisories in 2010
Wind Advisory 8, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Feb 17, 2010, 9:22 PM EST for Alleghany County, Ashe County, Watauga County, North Carolina; Grayson County, Virginia. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2010, 9:22 PM EST (02:22 UTC)
- Expired
- Feb 18, 2010, 12:00 PM EST
- In force
- 15 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
443 WWUS71 KRNK 180222 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 922 PM EST WED FEB 17 2010 ...STRONG WEST TO NORTHWEST WINDS THROUGH THURSDAY MORNING... .WESTERLY WINDS WILL INCREASE BEHIND A WEAK UPPER LEVEL DISTURBANCE PASSING THROUGH THE REGION OVERNIGHT. THE STRONGEST WINDS WILL OCCUR ACROSS THE HIGHER ELEVATIONS AND IN CHANNELED AREAS NEAR THE BLUE RIDGE. NCZ001-002-018-VAZ015-181030- /O.NEW.KRNK.WI.Y.0008.100218T0222Z-100218T1700Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY 922 PM EST WED FEB 17 2010 ...WIND ADVISORY IN EFFECT UNTIL NOON EST THURSDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST THURSDAY. * WINDS WILL CONTINUE TO INCREASE OVERNIGHT AND PERSIST INTO THURSDAY MORNING. * WESTERLY WINDS AT 15 TO 30 MPH WITH GUSTS TO 55 MPH CAN BE EXPECTED. * THESE WINDS MAY CAUSE TREE LIMBS AND POWERLINES TO COME DOWN IN SPOTS THROUGH MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
1 follow-up statement
722 WWUS71 KRNK 181701 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1201 PM EST THU FEB 18 2010 NCZ001-002-018-VAZ015-181815- /O.EXP.KRNK.WI.Y.0008.000000T0000Z-100218T1700Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY 1201 PM EST THU FEB 18 2010 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 17, 9:20 PM EST, 2 minutes earlier.
Area forecast discussion, Feb 17, 9:20 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 PM EST WED FEB 17 2010
.SYNOPSIS...
A COLD NORTHWEST FLOW WILL REMAIN ACROSS THE REGION INTO THURSDAY.
THIS WILL KEEP SNOW SHOWERS GOING IN THE MOUNTAINS THROUGH
TONIGHT...TAPERING OFF ON THURSDAY. HIGH PRESSURE ARRIVES
OVERHEAD BY FRIDAY NIGHT WITH ANOTHER STORM SYSTEM AFFECTING US
SUNDAY INTO MONDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
OVERALL PERSISTENCE FORECAST CONTINUES TONIGHT WITH CONTINUED LIGHT
TO MODERATE SNOW SHOWERS ACROSS THE UPSLOPE ZONES. INTENSITY HAS
WANED A BIT DURING THE EVENING BUT STILL A STEADY STREAM OF DRY HIGH
RATIO SNOW ONGOING ESPCLY NW GREENBRIER CTY AND ACROSS PARTS OF THE
NORTHERN NC RIDGES. SINCE CURRENT SNOWFALL TOTALS DURING THE PAST 24
HOURS REFLECT ONGOING WARNINGS/ADVISORIES DONT PLAN TO CHANGE MUCH
GIVEN WRF QPF OUTPUT THRU THE NIGHT AND SIMILAR 00Z RAOBS AS THOSE
OF THIS MORNING. BLOWING AND DRIFTING SNOW LIKELY TO AGAIN BECOME
MORE AN ISSUE OVERNIGHT AS GUSTS PICK UP IN RESPONSE TO ANOTHER
FAINT PASSING S/W. GUIDANCE ALSO CLOSE TO ADVISORY LEVELS ALONG THE
RIDGES BUT HAVE BEEN TOO STRONG WITH SPEEDS OF LATE UNDER CLOUDS AND
ONLY WEAK SUBSIDENCE. HOWEVER SURGE TONIGHT MAY BE A BIT STRONGER
GIVEN A LOWERING INVERSION AND A MORE UNIFORM NWLY JET FOR
CHANNELING THRU THE LOWEST LEVELS. THUS WILL HOIST A WIND ADVISORY
INTO THE MIX FOR A FEW COUNTIES ACROSS THE FAR SW OVERNIGHT THRU
NOON THU. OTRW LITTLE CHANGE TO GOING POPS WITH SOME INCREASE IN
SNOW TOTALS NW GREENBRIER CTY BASED CURRENT RADAR TRENDS. TEMPS
BASICALLY STUCK ACROSS THE REGION WITH FALLS LIMITED BY CLOUDS/WINDS
SO TWEAKED UP LOWS TO REFLECT NEAR STEADY READINGS OVERNIGHT IN THE
WEST. OUT EAST...TEMPS TRICKY PENDING JUST HOW MUCH DECOUPLING TAKES
PLACE AS ACTUALLY SEE 85H WARMING THRU MORNING. BASED ON THIS THINK
CAN LIKELY BUMP UP ABOUT A CAT PIEDMONT PER LATEST LAV. PREVIOUS
DISCUSSION BELOW...
THE WINTER STORM WARNINGS/ADVISORIES WILL REMAIN TIL 6 AM AS
PLANNED. THE SHORTWAVE THAT BROUGHT A BURST OF HEAVIER SNOW
SHOWERS IN OVERNIGHT INTO THIS MORNING HAS SHIFTED OFF THE MID
ATLANTIC COAST LATE THIS AFTERNOON. EXPECTING NW FLOW SNOW SHOWERS
TO PERSIST...BUT NOT SEEING ANY DYNAMICAL ENHANCING FEATURES THAT
WILL ADD A LOT TO THE TOTALS. BUT WILL STILL SEE DECENT
ACCUMULATIONS ON THE WRN SLOPES THROUGH THE EVENING.
MODELS SUGGESTING SLR OF 15:1...BUT THINK TONIGHT WILL SEE MORE
20:1...AND 25:1 ON THE RIDGES...THEN WE START WARMING THE LAYER UP
THURSDAY AS THE FLOW SWINGS MORE THROUGH TO THE WEST. MOISTURE
BECOMES SHALLOWER AND SHOULD SEE LIGHTER SNOW SHOWERS WITH MAYBE
ANOTHER 1-3 INCHES ON WRN SLOPES INTO THE AFTERNOON.
FOR LOWS TONIGHT...KEPT THEM SIMILAR TO LAST NIGHT...EXCEPT MILDER
IN THE EAST WITH WINDS STAYING UP. SPEAKING OF WINDS...DECENT LLJ
OF 40 KNOTS RUSHES THROUGH FROM 00Z TO 09Z...BUT ASIDE FROM THE
HIGHER PEAKS ALONG THE BLUE RIDGE...DO NOT FORESEE ADVISORY LEVEL
WINDS.
FOR THURSDAY...HIGH TEMPS IN THE EAST SHOULD BE A LITTLE WARMER
AS THICKNESSES RISE. IN THE WEST...CLOUD COVER AND WEST TO NW
WINDS WILL KEEP TEMPS JUST A DEGREE OR TWO ABOVE TODAY.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
UPPER LEVEL SHORTWAVES WILL CONTINUE TO PASS THROUGH THE FORECAST
AREA THROUGH THE PERIOD. THIS WILL RESULT IN UPSLOPE SNOW SHOWERS
PERSISTING IN SOUTHEAST WEST VIRGINIA. HOWEVER...THE MOISTURE WILL
BECOME SPARSE AS DRY AIR INFILTRATES THE AREA THURSDAY NIGHT...IN
WHICH ANY PRECIPITATION WILL BECOME MAINLY FURRIES. ADDITIONAL
ACCUMULATION WILL REMAIN VERY LOW BUT THE HIGHER ELEVATIONS IN
GREENBRIER COULD SEE UP TO AN INCH OR SO. THE SNOW WILL WANE THROUGH
THE DAY FRIDAY BEFORE EVENTUALLY STOPPING.
LOW LEVEL WINDS OF 40 KNOTS WILL LAST THROUGH THURSDAY NIGHT BEFORE
SUBSIDING. THIS WILL RESULT IN GUSTY WINDS ALONG THE APPALACHIAN AND
BLUE RIDGE MOUNTAINS.
ANOTHER SYSTEM IS PROGGED TO APPROACH THE AREA BY EARLY WEEKEND.
HOWEVER...THERE IS STILL UNCERTAINTY IN THE MODELS OF THE TIMING.
HAVE SLIGHT CHANCE STARTING IN THE AFTERNOON SATURDAY BUT CAN SEE
THIS CHANGING TO A LATER START TIME IN THE FUTURE.
TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD BUT
MODERATE EACH DAY.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
FORECAST CONFIDENCE DURING THE LONG TERM FORECAST PERIOD IS LESS
THAN OPTIMAL WITH SIGNIFICANT DISPARITY EXISTING BETWEEN
MODELS...MODEL CLUSTERS...AND BETWEEN MODEL RUNS.
LARGE CLOSED UPPER LOW THAT WILL BE PIN-WHEELING OVER NOVA SCOTIA
AT THE BEGINNING OF THE LONG TERM PERIOD WILL INITIALLY KEEP A
RELATIVELY ZONAL UPPER FLOW OVER THE MID ATLANTIC REGION ON SUNDAY
SUCH THAT WEAK UPSTREAM SHORT WAVES WILL LIKELY BRING ABUNDANT
CLOUDS AND PERHAPS SOME LIGHT PRECIPITATION MAINLY TO THE
MOUNTAINS...BUT WITH LITTLE SIGNIFICANT THREAT OF ANY WIDESPREAD OR
HEAVY PRECIPITATION THROUGH AT LEAST SUNDAY NIGHT. BOUNDARY LAYER
TEMPERATURES WOULD SUGGEST THAT ANY PRECIPITATION WOULD FALL MAINLY
IN THE FORM OF SNOW ALONG AND WEST OF THE BLUE RIDGE...WITH PERHAPS
MORE OF A MIX OF RAIN/SNOW FURTHER EAST. CONSIDERING TIMING/MOVEMENT
AND PLACEMENT OF SHEARED SHORT WAVES SUNDAY INTO SUNDAY NIGHT...WILL
ONLY MENTION LOW THREAT POPS DURING THIS TIMEFRAME.
WEATHER THREAT BECOMES A BIT MORE PRONOUNCED MONDAY INTO MONDAY
NIGHT AS NOVA SCOTIA UPPER LOW RELAXES ITS GRIP OVER THE
NORTHEASTERN STATES AND ALLOWS FLOW ALOFT TO BACK OVER THE MID
ATLANTIC REGION IN ADVANCE OF A MORE POTENT SOUTHERN STREAM SYSTEM.
BACKING WINDS SHOULD BE SUFFICIENT TO INCREASE DEPTH AND MAGNITUDE
OF ISENTROPIC LIFT AND UPPER DIFFLUENT REGION TO PROVIDE LARGE
UPWARD VERTICAL MOTION FIELD THROUGH INCREASINGLY MOIST LOWER AND
MID TROPOSPHERIC COLUMN. SOME DISPARITY EXISTS IN THERMAL PROFILE OF
THE ATMOSPHERE AT THIS POINT...INDICATING THAT TEMPERATURES MAY
FAVOR MORE WET THAN WHITE PRECIPITATION IN ALL BUT THE NORTHWESTERN
ZONES. HOWEVER...CONSIDERING TENACIOUS COLD AIRMASS OVER SNOWPACK
THAT HAS PERSISTED OVER THE AREA FOR QUITE SOME TIME...ALONG WITH
COOLING FROM STATE-CHANGE AND EVAPORATIVE PROCESSES AND DYNAMIC
FORCING...THINK THAT THERMAL PROFILE WILL BE CLOSER TO CRITICAL
TEMPERATURES THAN MIGHT OTHERWISE BE EXPECTED.
CONSIDERING THAT THIS EVENT IS STILL FIVE DAYS AWAY...AND THAT
CONSIDERABLE MODEL UNCERTAINTY STILL EXISTS...WILL INCREASE POPS TO
HIGH CHANCE AT THIS POINT...BUT NOT RUN LIKELY POPS UNTIL SCENARIO
HAS A HIGHER DEGREE OF CONFIDENCE.
IF SUFFICIENT PHASING WITH NORTHERN STREAM CAN OCCUR...THE MONDAY
SYSTEM HAS A POTENTIAL OF BECOMING A SIGNIFICANT STORM. HOWEVER...
THIS POSSIBILITY WOULD BE MAXIMIZED FOR AREAS NORTHEAST OF THE
BLACKSBURG AREA OF CONCERN SINCE THE STORM WILL STILL LIKELY BE
QUITE PROGRESSIVE AND NOT AS DEEP/MOIST AS IT PASSES THROUGH MID
APPALACHIAN REGION. OF COURSE...THIS WILL BE MONITORED CLOSELY OVER
THE NEXT COUPLE OF DAYS...AND FORECASTS WILL BE ADJUSTED AS
NECESSARY TO REFLECT THE MOST PROBABLE AND SCIENTIFICALLY
RESPONSIBLE SCENARIO (AS OPPOSED TO A HIGHLY SENSATIONAL LOW
PROBABILITY OUTCOMES).
TYPICAL COLD ADVECTION UPSLOPING SNOWS AND CLOUDS ONCE AGAIN
EXPECTED ON THE BACKSIDE OF THE SYSTEM TUESDAY INTO WEDNESDAY WEST
OF THE BLUE RIDGE...WITH DOWNSLOPE DRYING EXPECTED EAST OF THE BLUE
RIDGE.
HPC GUIDANCE GENERALLY FOLLOWED THROUGHOUT THE LONG RANGE
PERIOD...WITH ONLY SUBTLE TWEAKS MADE TO THERMAL PROFILES AND SKY
GRIDS TO REFLECT LOCAL CLIMATOLOGY.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
A COLD WEST TO NW FLOW CONTINUES ACROSS THE AREA DURING THE TAF
PERIOD. FOR ROA/LYH/DAN...VFR CONDITIONS ARE EXPECTED...WITH SOME
BKN-OVC CIGS ABOVE 3K FEET. WEST WINDS WILL REMAIN GUSTY
POTENTIALLY UP TO 30 KNOTS AT ROA THIS EVENING INTO TONIGHT.
FURTHER WEST...PERSISTENT MVFR/IFR CIGS...IN SCATTERED TO NUMEROUS
SNOW SHOWERS WILL CONTINUE TONIGHT. LIGHT TO MODERATE ACCUMULATING
SNOWS ARE EXPECTED AT BLF AND LWB. SNOW WILL BE HEAVIER AT
TIMES...AND GUSTY WEST WINDS WILL RESULT IN BLOWING SNOW...REDUCING
VSBYS POTENTIALLY TO 2SM OR LOWER IN ANY HEAVIER SNOW SHOWER.
SNOW SHOWERS AND SNOW FLURRIES WILL BE CONTINUING INTO
THURSDAY AT BLF AND LWB...WITH SOME ADDITIONAL LIGHT
ACCUMULATIONS. THIS WILL KEEP MVFR OR IFR CIGS AT BLF AND LWB.
UPSLOPE SNOW SHOWERS AND FLURRIES SHOULD TAPER OFF ON FRIDAY.
MOISTURE APPROACHES WITH A WARM FRONT AND LOW CENTER FROM THE WEST
ON SUNDAY INTO MONDAY WITH POSSIBLE WINTRY PRECIPITATION AND IFR
TO MVFR CONDITIONS AT ALL LOCATIONS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL NOON EST THURSDAY FOR VAZ015.
WINTER WEATHER ADVISORY UNTIL 6 AM EST THURSDAY FOR VAZ007-009-
010-015-020.
NC...WIND ADVISORY UNTIL NOON EST THURSDAY FOR NCZ001-002-018.
WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR NCZ001-018.
WV...WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR WVZ042-043-
045.
WINTER WEATHER ADVISORY UNTIL 6 AM EST THURSDAY FOR WVZ044.
&&
SYNOPSIS...JJ
NEAR TERM...WP
SHORT TERM...REB
LONG TERM...WERT
AVIATION...KK/WPHazardous weather outlook, Feb 17, 6:41 AM EST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 641 AM EST WED FEB 17 2010 NCZ001-018-WVZ042-043-045-181145- ASHE-WATAUGA-MERCER-SUMMERS-GREENBRIER- 641 AM EST WED FEB 17 2010 ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...BUT PLEASE FORWARD SNOW ACCUMULATION REPORTS TO THE NATIONAL WEATHER SERVICE. VAZ007-181145- TAZEWELL- 641 AM EST WED FEB 17 2010 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...BUT PLEASE FORWARD SNOW ACCUMULATION REPORTS TO THE NATIONAL WEATHER SERVICE. VAZ009-010-015-020-WVZ044-181145- SMYTH-BLAND-GRAYSON-BATH-MONROE- 641 AM EST WED FEB 17 2010 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...BUT PLEASE FORWARD SNOW ACCUMULATION REPORTS TO THE NATIONAL WEATHER SERVICE. NCZ002>006-019-020-VAZ011>014-016>019-022>024-032>035-043>047-058- 059-181145- ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES- WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 641 AM EST WED FEB 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Wind Advisories in North Carolina, 2010Wind Advisories in Virginia, 2010Every wind advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.